South Dakota, 2011

Flash Flooding and Damaging Wind in South Dakota, July 6, 2011

July 6, 2011 · NWS UNR · 3 events in 1 county or zone

A thunderstorm produced a 60 mph wind gust along Interstate-90 northeast of Belvidere. Two to four inches of rain produced flash flooding in southwestern Jackson County and the town of Kadoka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced a 60 mph wind gust along Interstate-90 northeast of Belvidere. Two to four inches of rain produced flash flooding in southwestern Jackson County and the town of Kadoka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 8:40 AM MST, 4 hours earlier.

Area forecast discussion, Jul 6, 8:40 AM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT WED JUL 6 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN ACTIVE SHORT WAVE MOVING
THROUGH NORTHWESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS
MORNING. LOCALIZED HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES PER
HOUR WERE REPORTED IN SOUTHEAST PERKINS COUNTY EARLIER THIS
MORNING...BUT A REPEAT OF THAT MAGNITUDE OF RAIN SEEMS UNLIKELY AT
THE MOMENT GIVE THE APPARENT INCREASE IN STORM PROPAGATION SPEED.
HAVE DECIDED TO NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. AS
MENTIONED IN PREVIOUS DISCUSSIONS THE AIRMASS MOISTURE CONTENT IS
VERY HIGH AND MID LEVEL INSTABILITY WILL CONTINUE TO SUPPORT
SIGNIFICANT CONVECTION FOR THE REMAINDER OF THE DAY...ESPECIALLY
ALONG THE OLD FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA FROM
SOUTHEAST MONTANA INTO CENTRAL SOUTH DAKOTA.  WILL CONSIDER THE NEED
FOR A FLASH FLOOD WATCH IN THE WEST CENTRAL AND SOUTH CENTRAL
COUNTIES LATER TODAY AS THE CONVECTION DEVELOPS ALONG THE OLD
BOUNDARY IN THAT AREA. SEVERE STORMS ARE ALSO POSSIBLE LATER TODAY
AS THE ACTIVITY MOVES INTO THE ABOVE MENTIONED AREA WHICH WILL
PROVIDE A LITTLE MORE FAVORABLE LOW LEVEL SHEAR.

PREVIOUS DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS SHORTWAVE
PUSHING TOWARD THE AREA FROM MONTANA WITH A PLUME OF MONSOONAL
MOISTURE FLOWING ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA.
08Z SURFACE ANALYSIS ALSO INDICATES THE MOISTURE WITH DEWPOINTS IN
THE LOWER TO MID 60S. LATEST RADAR SCAN HAS CONVECTION OVER
SOUTHEASTERN MONTANA MOVING ACROSS THE MT/WY BORDER TOWARD
NORTHWESTERN SOUTH DAKOTA. ALSO OF NOTE IS A PRETTY GOOD LOW LEVEL
JET HAS SET UP OVER WESTERN SOUTH DAKOTA WITH A 700 MB THETA E RIDGE
EXTENDING INTO WESTERN NORTH DAKOTA.

MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING UPPER RIDGE OVER THE
AREA THROUGH THE SHORT TERM WITH MULTIPLE WAVES EMBEDDED IN THE
FLOW. HOWEVER...MODELS DO TEND TO DIFFER IN THE TIMING OF THESE
WAVES WHICH IS TYPICALLY FOR THIS TIME OF YEAR. OVERALL TRIED TO
BASE THE FORECAST ON THE CURRENT ANALYSIS FOR THE TIMING OF THE WAVE
TODAY AND USED MORE OF A BLENDED APPROACH THROUGH THE REST OF THE
SHORT TERM.

MAIN CONCERN FOR TODAY/TONIGHT ARE THUNDERSTORMS AND THE MAIN THREAT
FROM THESE STORMS. LATEST PRECIPITABLE WATER VALUES ARE AROUND 150
PERCENT OF AVERAGE. THIS COMBINED WITH STORM MOTION OF 15 KTS
INDICATES LOCALLY HEAVY RAINFALL FROM STORMS WILL BE A CONCERN AS
WELL AS LOCALIZED FLASH FLOODING. FLASH FLOOD GUIDANCE VALUES ARE
2.5 TO 3.5 INCHES ACROSS MOST OF FORECAST AREA AND THE VEGETATION
COVERAGE IS FAIRLY DENSE THANKS TO THE ADEQUATE MOISTURE WE HAVE
RECEIVED THUS FAR THIS SUMMER. THEREFORE BASED ON THESE FACTORS HAVE
DECIDED AGAINST ANY HYDROLOGIC HIGHLIGHTS FOR TODAY AND TONIGHT. AS
FOR OTHER THREATS...INSTABILITY IS FAIRLY HIGH TODAY BUT UPPER FLOW
IS FAIRLY WEAK. HOWEVER SOUTHEASTERLY SURFACE WINDS COMBINED WITH
NORTHWESTERLY MID LEVEL WINDS WILL CREATE A VEERING PROFILE WHICH
WILL BE CONDUCIVE TO SOME STRONGER STORMS. THEREFORE THINK THERE
WILL BE SOME STORMS WITH WIND AND HAIL THREATS TODAY AND TONIGHT.

FOR THURSDAY...THE THREAT OF STORMS CONTINUES WITH MOST MODELS
AGREEING ON THE TIMING TO BE MORE DURING THE AFTERNOON AND EVENING
HOURS. THIS WAVE LOOKS TO BE STRONGER THAN THE ONE TODAY...SO WILL
HAVE TO MONITOR CONDITIONS FOR FUTURE POSSIBLE HIGHLIGHTS/FLOODING
AND SEVERE/ ESPECIALLY SINCE THE 0-6KM SHEAR IS 40 TO 45 KTS AND A
GOOD UPPER LEVEL JET OF 50 TO 60 KTS DEVELOPS JUST TO THE NORTH.

ON FRIDAY...NOT MUCH OF ANY CHANGE IN THE FORECAST WITH THE MAIN
CONCERN BEING TIMING AND STRENGTH OF SHORTWAVES. REGARDLESS EXPECT
SCATTERED STORMS ACROSS THE FORECAST AREA.

EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES
SLIDE THROUGH LOW AMPLITUDE RIDGE OVER THE REGION...BRINGING A
CONTINUED CHANCE OF PRECIP THE MIDDLE OF NEXT WEEK. TEMPERATURES
WILL REMAIN NEAR AVERAGE.

&&

.AVIATION...AREAS OF IFR/MVFR CIGS WILL REMAIN OVER WRN SD/NERN WY
THROUGH EARLY MORNING BEFORE DISSIPATING. SCT TSRA ARE EXPECTED
TODAY AND TONIGHT...BRINGING LCL IFR VIS IN HEAVIER PRECIP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

CARPENTER
Hazardous weather outlook, Jul 6, 4:35 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
535 AM MDT WED JUL 6 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061135-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
535 AM MDT (635 AM CDT) WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THAT COULD
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS
WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE STORMS
EACH DAY THROUGH SATURDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. THE CURRENT WEATHER PATTERN ALSO FAVORS THE POSSIBILITY FOR
LOCALLY HEAVY RAINFALL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 6, 10:53 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 AM MDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       1 S HERMOSA             43.83N 103.19W
07/06/2011  M1.80 INCH       CUSTER             SD   TRAINED SPOTTER

1145 AM     HEAVY RAIN       1 SW HERMOSA            43.83N 103.21W
07/06/2011  M0.66 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MERICKSO
Special weather statement, Jul 6, 11:03 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1203 PM MDT WED JUL 6 2011

SDZ031-032-042-043-073-061900-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN
MEADE CO PLAINS SD-
1203 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...EASTERN
MEADE...HAAKON...NORTHWESTERN JACKSON AND EXTREME NORTHEASTERN
SHANNON COUNTIES UNTIL 100 PM MDT...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
HOWES TO GRINDSTONE TO 8 MILES SOUTH OF SCENIC...AND MOVING EAST AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILIP...
  KADOKA...
  PINNACLES RANGER STATION...
  COTTONWOOD...
  MINUTEMAN MISSILE SITE...
  BILLSBURG...
  CACTUS FLAT...
  MILESVILLE...
  CEDAR PASS...
  INTERIOR...
  OTTUMWA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 112 AND
152...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Jul 6, 11:08 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      14 E ZEONA              45.19N 102.63W
07/06/2011                   PERKINS            SD   DEPT OF HIGHWAYS

            HIGHWAY WORKERS REPORTED WATER HAD BEEN OVER THE ROAD
            WHERE BRUSHY CREEK CROSSES THE MOREAU RIVER ROAD...ABOUT
            5 MILES WEST-NORTHEST OF BIXBY. THE WORKERS HAD TO FLAG
            THE ROAD BECAUSE OF GRAVEL AND DEBRIS. WATER HAD RECEDED
            BY 1100 AM MDT...TIME ESTIMATED.

&&

BUNKERS
Local storm report, Jul 6, 11:52 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 PM MDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
07/06/2011  M46 MPH          HAAKON             SD   OFFICIAL NWS OBS

            PHILIP ASOS.

&&

BUNKERS
Special weather statement, Jul 6, 11:55 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 PM MDT WED JUL 6 2011

SDZ032-043-046-061945-
HAAKON SD-JACKSON SD-MELLETTE SD-
1255 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...
SOUTHEASTERN HAAKON AND NORTHEASTERN JACKSON COUNTIES UNTIL 145 PM
MDT/245 PM CDT/...

AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
OTTUMWA TO KADOKA...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN OF 1 TO 2 INCHES
PER HOUR.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KADOKA...
  OTTUMWA...
  BELVIDERE...
  MIDLAND...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 142 AND
174...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jul 6, 12:14 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
114 PM MDT WED JUL 6 2011

SDZ042-044-062000-
BENNETT SD-SHANNON SD-
114 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHEASTERN
SHANNON COUNTIES UNTIL 200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ALLEN...OR 18 MILES WEST OF
MARTIN...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESLAND...
  ALLEN...
  SWETT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 6, 12:40 PM MST
Where
Jackson County, 9.51 mi ENE of Belvidere
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.898, -101.104

Flash Flood, Jackson

When
July 6, 1:30 PM MST to 3:46 PM MST
Where
Jackson County, 8.71 mi WSW of Interior to 6.88 mi SW of Potato Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.670, -102.140

Water flowed over stock dams and small streams flooded south of Potato Creek.

Flash Flood, Jackson

When
July 6, 1:30 PM MST to 3:46 PM MST
Where
Jackson County, 4.91 mi NW of Kadoka to 6.06 mi SW of Kadoka
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.880, -101.590

Streets, yards, parks, and a few homes in Kadoka flooded after more than three inches of rain fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310066, 329041, 334465.